The effects of valproate (VPA) on carnitine and lipid metabolism and on liver function were assessed in 213 outpatients from five centers and reported from the Instituto di Ricerche Farmacologiche “Mario Negri,” Milan, Italy. The mean total and free carnitine levels were significantly lower in patients on polytherapy. A significant correlation was found between serum ammonia levels and VPA dosage. VPA monotherapy and polytherapy were associated with significantly elevated cholesterol levels, especially “HDL”. The authors concluded that impairment of carnitine metabolism and liver function by VPA does not appear to be a clinically important phenomenon especially when VPA is administered as monotherapy to well nourished patients. There was no correlation between carnitine deficiency and reports of anticonvulsant clinical toxicity, e.g. somnolence, behavioral disturbance, headache, increased appetite, weight gain, anorexia, ataxia, and tremor. 
COMMENT. These data confirm previous findings that VPA impairs carnitine metabolism. In contrast to other reports, this study showed a significant correlation between serum ammonia and VPA dosage. The observed change in lipid metabolism with increased cholesterol levels during treatment with VPA and other anticonvulsants is important in the evaluation of children receiving the ketogenic diet as a supplement to anticonvulsant drugs. Carnitine deficiency has been found in hyperlipemic patients and carnitine replacement therapy may correct the hyperlipemia. Children, especially females and younger males, should be tested for carnitine deficiency during treatment with anticonvulsant drugs and particularly with VPA polytherapy.